Illinois, 2019Tornado in Illinois, August 21, 2019
August 21, 2019 · NWS ILX · 1 event in 1 county or zone
A weak area of low pressure tracking along a nearly stationary frontal boundary triggered scattered thunderstorms during the late afternoon and evening of August 21st. One cell produced a brief EF-0 tornado southwest of Decatur in Macon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure tracking along a nearly stationary frontal boundary triggered scattered thunderstorms during the late afternoon and evening of August 21st. One cell produced a brief EF-0 tornado southwest of Decatur in Macon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 21, 5:38 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 21, 5:38 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
638 PM CDT Wed Aug 21 2019
.SYNOPSIS...
Issued at 340 PM CDT Wed Aug 21 2019
The threat of showers and some thunderstorms will persist across
central and southeast Illinois through Thursday night. The best
chances will be along and south of I-72, where around 1 to 1.5
inches of rain is possible by dawn Friday. A chance of showers and
thunderstorms will linger in southeast IL on Friday before the
frontal boundary pushes further south of the area. Warm and humid
conditions again this afternoon will transition to cooler and
less humid conditions during the next few days.
&&
.SHORT TERM...(This evening through Thursday)
ISSUED AT 340 PM CDT Wed Aug 21 2019
Remnants of an MCS that moved into central IL this afternoon,
produced an outflow boundary that was pushing se toward I-70
at mid afternoon. A few mainly light rain showers were over the IL
river valley behind this boundary with some thunderstorms over ne
IL tracking ENE toward Chicago metro. A band of thunderstorms
extended from near Evansville IN into southeast MO and nw AR, more
numerous over the Ozarks. LAPS capes were 2000-3200 j/kg over
eastern/se IL, while higher capes over 3500 j/kg were over sw IL
into southern MO with better support of stronger thunderstorms sw
of our CWA. Also have an MCV near the IA/MO border with scattered
convection over parts of IA into nw MO. Mostly cloudy to overcast
skies prevailed over central IL with partly sunny skies in
southeast IL.
Expect convection chances to increase into tonight across the CWA
as outflow boundary moving into southeast IL could develop some
late day convection, and also the MCV moving east from IA and
northern MO to increase coverage of convection over northern CWA
too going into tonight. SPC day1 update continues a marginal risk
of severe storms over southern half of CWA into this evening for
mainly gusty winds. Also have marginal to slight risk of excessive
rainfall thru tonight, highest chances (slight chance) in
southeast IL. Lows overnight mostly in the mid to upper 60s, but
range from lower 60s nw of Peoria to near 70F in southeast IL.
Best chances of convection to shift into southern CWA on Thu as
frontal boundary slowly moves southward into southern/se IL while
marginal risk of severe storms shifts just south of CWA on Thu.
WPC has a marginal risk of excessive rainfall over southeast IL
mainly south of I-70 on Thu. Highs Thu in the upper 70s to near
80F in central IL and lower 80s south of I-70.
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 340 PM CDT Wed Aug 21 2019
Convection chances linger over southern CWA especially southeast
IL Thu night into Friday as a weak surface low tracks along the
boundary to our south into the mid MS river valley overnight Thu
night. Meanwhile northern CWA starts drying out. Lows Thu night
range from upper 50s to around 60F northern CWA and mid 60s se of
I-70. Highs Friday in the upper 70s in central IL and around 80F
in southeast IL, with less humid conditions especially in central
IL.
Lingering small chances of showers and isolated thunderstorms in
far southeast IL Friday night into Saturday, while brunt of CWA
should be dry with frontal boundary getting further south.
Highs Saturday again in the upper 70s to near 80F and less humid
air pushing into southeast IL too by Saturday. Saturday night into
Sunday appears dry over much of CWA, then slight chance of
convection in southeast IL on Sunday afternoon due to weak
instability toward the Ohio river valley. Lows Sat night in the
upper 50s to near 60F, highs Sunday in the upper 70s to near 80F.
Dry wx expected across area on Sunday night with lows of 60-65F.
Extended models show a large mid/upper level northern stream trof
digging into the Midwest by Monday and across the Great Lakes
region by Tue and digging further into the area by next Wed. A
frontal boundary to push se into the area early next work week,
though some timing differences between models with this feature.
Stayed close to consensus from Monday on. This could return a
chance of showers and a few thunderstorms Monday into Wed over the
area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Aug 21 2019
A few widely scattered showers and thunderstorms are possible
across central Illinois this evening and tonight, but expect
coverage to remain fairly low so will only include a VCSH in the
forecast for now. Precip chances will shift east overnight, then
attention will turn to fog and stratus development. For now the
best chances for fog appear along the I-72 corridor terminals
where a surface boundary is lingering and dew point remain in the
low to mid 70s. There is another slight chance for showers and
storms on Thursday, but it appears the focus will shift south of
the terminals towards the I-70 corridor.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 21, 2:22 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Wed Aug 21 2019
ILZ027>031-036>038-041>046-221100-
Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-
Piatt-Stark-Tazewell-Vermilion-Woodford-
322 PM CDT Wed Aug 21 2019
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will be possible through tonight:
however, severe weather is not expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorm chances will linger across the area Thursday and
Thursday night. The potential for severe weather appears low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ040-047>057-061>063-066>068-071>073-221100-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Macon-Menard-Morgan-Moultrie-Richland-
Sangamon-Schuyler-Scott-Shelby-
322 PM CDT Wed Aug 21 2019
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will be possible through tonight. There
is a Marginal Risk that some of the storms may produce damaging
wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorm chances will linger across the area Thursday through
Friday. The potential for severe weather appears low both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through 8 pm.
Tornado, Macon
- When
- August 21, 6:59 PM CST to 7:00 PM CST
- Where
- Macon County, 1.99 mi NW of Knights to 1.89 mi NW of Knights
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.818, -89.009
A tornado touched down 3.5 miles southwest of Decatur just southeast of the Rock Springs Conservation Area at 7:59 PM CDT. The tornado tracked eastward damaging a few tree branches, then quickly dissipated one minute later at 8:00 PM CDT.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 21 to 25, 2019$700,000 · 2 events
- Flash Flood and Hail in Colorado, August 21, 2019$500,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in New York, August 21, 2019$1,000 · EF1 · 38 events
- Hail and Damaging Winds in North Carolina, August 21, 2019$100,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in North Carolina, August 21, 2019$43,000 · 50 kt wind · 17 events
- Flash Flooding and Flood in New York, August 21, 2019$54,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Kansas, August 21, 20192 in hail · 30 events
- Tornado in Vermont, August 21, 2019EF1 · 1 event
- Hail and Damaging Winds in Oklahoma, August 21, 2019$20,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Pennsylvania, August 21, 20191 in hail · 12 events
- Lightning Strike in Kansas, August 21, 2019$15,000 · 1 event
- Damaging Winds in North Carolina, August 21, 2019$7,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853726.